Discussion in 'General Parenting' started by gcvmom, Oct 10, 2009.
after a reduction in dosage? Anybody know?
Shoot sorry, no. We never had to drop K's levels, except when we were titrating completely off.
I would imagine it is different for everyone? When raising her levels we waited a week before checking them, but who knows when the actual levels changed in her system... the Doctors can say they know but unless they are monitoring the individual child... I would suppose it is a general time frame.
Are you waiting to see a change or result of the drop?
Approximately 6 days.
psychiatrist told me to drop difficult child 2's dosage by 250mg last week, and I'm wondering how long before I might see some definitive changes. Yesterday was day 3, and he seemed a little bit better, but it's not glaringly obvious yet.
Depakote half life is non-linear but range is 9 to 16 hours.
Assuming monotherapy (see link above for drugs that increase rate of clearance thus reducing half-life time) if you stopped completely 97% should be out of your system in 2 to 3 days depending on where your metabolism falls in that range. 4 days max if you are the very slowest end of that range.
So dosage adjustments should take effect within that time frame.
I got my info from The Bipolar Child book and from our psychiatrists when my kids were taking Depakote.
I had to come off depakote ASAP due to severe tremors. psychiatrist had me reduce dosage every 3 days.
Don't know what underlying assumptions may be influencing the different time frames given by different docs.
As I noted above, this assumes monotherapy in an adult or older child. Found one resource that gave shorter half-life for children under 10 (7 hrs to 14) and a much longer half life (up to 40 hours) for infants.
What did the psychiatrist or neurologist tell you about when to expect to see a change?
Dose changes can certainly be made every 3 days if there is a need to. But steady states are not achieved in the blood stream until about 6 days. That's why blood levels should not be measured until that time frame; otherwise, they won't be accurate.
Well, difficult child 2 seemed even a bit better today, so that's a good sign. The only problem I see is that we bumped him up from 1000mg to 1250mg in August because his labs showed he was only at 80 and psychiatrist wants him to be closer to 100. So when we checked again last Friday (and I don't have the actual number) I was told he was too high and to go back down 250mg. I just hope this doesn't mean we have to see-saw back and forth to keep things even for him. Then again, maybe if he grows a bit more he'll be able to tolerate a higher dose if that's what's needed.
husband was on depakote. He had his last dose Saturday night, and by last night his coordination, speach and thinking were all better. I am sure there is still depakote in his system, but it is definately lowering.
Thanks, CM. I'm glad to know it doesn't take as long to eliminate as it does to ramp up.
In April, when we realized that wee difficult child's hideous behavior seemed to start when we increased his depakote and dropped it back down, it was day 10 after the decrease that was his first really great day, tho we saw daily improvements sooner than that.
Ironically, when we increased the dose originally, it was also day 10 that he really fell apart...
His Depakote level hovers around 60, which is "technically" too low, but raising it makes him crazy. We're letting behavior drive any further changes, not numbers on paper, cause obviously, he doesn't fit the mold.
Hey G, today, 2 days after depakote was stopped, husband is not stumbling, slurring his words and is almost back to his normal.
I think it would depend too on how a person metabolizes the medications as to how quick they would clear your system.
Shari, I like the response to treatment approach. That's usually how this psychiatrist works, except for Depakote levels I guess.
CM, I'm glad he's doing better now. I agree that individual metabolism will come into play somewhere here.
Separate names with a comma.